Cloxacillin-induced acute tubulo interstitial nephritis

Roberto García-Ortiz, Roberto S. Espinoza, Gonzalo R. Silva, Rodrigo K. Alonso, Hector S. Opazo, Donald Houghton

Research output: Contribution to journalComment/debate

7 Citations (Scopus)

Abstract

OBJECTIVE: To report a case of possible cloxacillin-induced acute tubulo interstitial nephritis (AIN). CASE SUMMARY: A 15-year-old male patient presented with hypertension, edema, lumbar pain, sterile pyuria, eosinophiluria (ten percent), and severe renal dysfunction three months after the ingestion of cloxacillin. A renal biopsy revealed diffuse edema and inflammatory infiltrate of the interstitium (five percent eosinophils). He received four sessions of peritoneal dialysis with dramatic improvement in urinary output and renal function. His biochemical parameters returned to normal values 21 days after admission, without the use of glucocorticosteroids. DISCUSSION: Published case reports on AIN induced by penicillin and related drugs are reviewed and compared. The role of interstitial edema in acute renal failure associated with drug-induced AIN is mentioned. CONCLUSIONS: AIN is a rare but significant complication of therapy with penicillin and related drugs. The clinical picture is similar for all of these drugs, but skin rash and fever are absent in AIN induced by cloxacillin and cloxacillin-related drugs. Dialysis improved the patient’s urinary output and renal function. Beta-lactam antibiotics should be avoided in patients with cloxacillin-induced AIN.

Original languageEnglish (US)
Pages (from-to)1241-1242
Number of pages2
JournalAnnals of Pharmacotherapy
Volume26
Issue number10
DOIs
StatePublished - 1992

Fingerprint

Cloxacillin
Interstitial Nephritis
Kidney
Edema
Pharmaceutical Preparations
Penicillins
Pyuria
beta-Lactams
Peritoneal Dialysis
Exanthema
Acute Kidney Injury
Eosinophils
Dialysis
Reference Values
Fever
Eating
Anti-Bacterial Agents
Hypertension
Biopsy
Pain

ASJC Scopus subject areas

  • Medicine(all)
  • Pharmacology (medical)

Cite this

García-Ortiz, R., Espinoza, R. S., Silva, G. R., Alonso, R. K., Opazo, H. S., & Houghton, D. (1992). Cloxacillin-induced acute tubulo interstitial nephritis. Annals of Pharmacotherapy, 26(10), 1241-1242. https://doi.org/10.1177/106002809202601010

Cloxacillin-induced acute tubulo interstitial nephritis. / García-Ortiz, Roberto; Espinoza, Roberto S.; Silva, Gonzalo R.; Alonso, Rodrigo K.; Opazo, Hector S.; Houghton, Donald.

In: Annals of Pharmacotherapy, Vol. 26, No. 10, 1992, p. 1241-1242.

Research output: Contribution to journalComment/debate

García-Ortiz, R, Espinoza, RS, Silva, GR, Alonso, RK, Opazo, HS & Houghton, D 1992, 'Cloxacillin-induced acute tubulo interstitial nephritis', Annals of Pharmacotherapy, vol. 26, no. 10, pp. 1241-1242. https://doi.org/10.1177/106002809202601010
García-Ortiz, Roberto ; Espinoza, Roberto S. ; Silva, Gonzalo R. ; Alonso, Rodrigo K. ; Opazo, Hector S. ; Houghton, Donald. / Cloxacillin-induced acute tubulo interstitial nephritis. In: Annals of Pharmacotherapy. 1992 ; Vol. 26, No. 10. pp. 1241-1242.
@article{e3c187c6bcdb484fa9e753727c380dfa,
title = "Cloxacillin-induced acute tubulo interstitial nephritis",
abstract = "OBJECTIVE: To report a case of possible cloxacillin-induced acute tubulo interstitial nephritis (AIN). CASE SUMMARY: A 15-year-old male patient presented with hypertension, edema, lumbar pain, sterile pyuria, eosinophiluria (ten percent), and severe renal dysfunction three months after the ingestion of cloxacillin. A renal biopsy revealed diffuse edema and inflammatory infiltrate of the interstitium (five percent eosinophils). He received four sessions of peritoneal dialysis with dramatic improvement in urinary output and renal function. His biochemical parameters returned to normal values 21 days after admission, without the use of glucocorticosteroids. DISCUSSION: Published case reports on AIN induced by penicillin and related drugs are reviewed and compared. The role of interstitial edema in acute renal failure associated with drug-induced AIN is mentioned. CONCLUSIONS: AIN is a rare but significant complication of therapy with penicillin and related drugs. The clinical picture is similar for all of these drugs, but skin rash and fever are absent in AIN induced by cloxacillin and cloxacillin-related drugs. Dialysis improved the patient’s urinary output and renal function. Beta-lactam antibiotics should be avoided in patients with cloxacillin-induced AIN.",
author = "Roberto Garc{\'i}a-Ortiz and Espinoza, {Roberto S.} and Silva, {Gonzalo R.} and Alonso, {Rodrigo K.} and Opazo, {Hector S.} and Donald Houghton",
year = "1992",
doi = "10.1177/106002809202601010",
language = "English (US)",
volume = "26",
pages = "1241--1242",
journal = "Annals of Pharmacotherapy",
issn = "1060-0280",
publisher = "Harvey Whitney Books Company",
number = "10",

}

TY - JOUR

T1 - Cloxacillin-induced acute tubulo interstitial nephritis

AU - García-Ortiz, Roberto

AU - Espinoza, Roberto S.

AU - Silva, Gonzalo R.

AU - Alonso, Rodrigo K.

AU - Opazo, Hector S.

AU - Houghton, Donald

PY - 1992

Y1 - 1992

N2 - OBJECTIVE: To report a case of possible cloxacillin-induced acute tubulo interstitial nephritis (AIN). CASE SUMMARY: A 15-year-old male patient presented with hypertension, edema, lumbar pain, sterile pyuria, eosinophiluria (ten percent), and severe renal dysfunction three months after the ingestion of cloxacillin. A renal biopsy revealed diffuse edema and inflammatory infiltrate of the interstitium (five percent eosinophils). He received four sessions of peritoneal dialysis with dramatic improvement in urinary output and renal function. His biochemical parameters returned to normal values 21 days after admission, without the use of glucocorticosteroids. DISCUSSION: Published case reports on AIN induced by penicillin and related drugs are reviewed and compared. The role of interstitial edema in acute renal failure associated with drug-induced AIN is mentioned. CONCLUSIONS: AIN is a rare but significant complication of therapy with penicillin and related drugs. The clinical picture is similar for all of these drugs, but skin rash and fever are absent in AIN induced by cloxacillin and cloxacillin-related drugs. Dialysis improved the patient’s urinary output and renal function. Beta-lactam antibiotics should be avoided in patients with cloxacillin-induced AIN.

AB - OBJECTIVE: To report a case of possible cloxacillin-induced acute tubulo interstitial nephritis (AIN). CASE SUMMARY: A 15-year-old male patient presented with hypertension, edema, lumbar pain, sterile pyuria, eosinophiluria (ten percent), and severe renal dysfunction three months after the ingestion of cloxacillin. A renal biopsy revealed diffuse edema and inflammatory infiltrate of the interstitium (five percent eosinophils). He received four sessions of peritoneal dialysis with dramatic improvement in urinary output and renal function. His biochemical parameters returned to normal values 21 days after admission, without the use of glucocorticosteroids. DISCUSSION: Published case reports on AIN induced by penicillin and related drugs are reviewed and compared. The role of interstitial edema in acute renal failure associated with drug-induced AIN is mentioned. CONCLUSIONS: AIN is a rare but significant complication of therapy with penicillin and related drugs. The clinical picture is similar for all of these drugs, but skin rash and fever are absent in AIN induced by cloxacillin and cloxacillin-related drugs. Dialysis improved the patient’s urinary output and renal function. Beta-lactam antibiotics should be avoided in patients with cloxacillin-induced AIN.

UR - http://www.scopus.com/inward/record.url?scp=0026778908&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0026778908&partnerID=8YFLogxK

U2 - 10.1177/106002809202601010

DO - 10.1177/106002809202601010

M3 - Comment/debate

C2 - 1421648

AN - SCOPUS:0026778908

VL - 26

SP - 1241

EP - 1242

JO - Annals of Pharmacotherapy

JF - Annals of Pharmacotherapy

SN - 1060-0280

IS - 10

ER -